WARNING: Cymbalta (duloxetine) has been linked to serious withdrawal symptoms when discontinued abruptly. Cymbalta lawsuits are currently being filed against manufacturer Eli Lilly and Company for improper warning regarding these risks and insufficient instruction as to how to safely stop Cymbalta use.
Here are the consequences of abruptly stopping Cymbalta according to the National Institutes of Health:
“If you suddenly stop taking duloxetine, you may experience withdrawal symptoms such as nausea; vomiting; diarrhea; anxiety; dizziness; tiredness; headache; pain, burning, numbness, or tingling in the hands or feet; irritability; difficulty falling asleep or staying asleep; sweating; and nightmares. Tell your doctor if you experience any of these symptoms when your dose of duloxetine is decreased.”
While these withdrawal symptoms are severe, they are similar to those experienced with sudden and dramatic decreases in dose for other psychiatric medications, particularly other SNRIs and SSRIs. But though these symptoms are common when stopping Cymbalta, Eli Lilly & Co. must inform patients of how exactly often these symptoms occur, and how to properly discontinue the drug.
Unfortunately, the Cymbalta labeling does not adequately inform patients of the risk for withdrawal symptoms: Cymbalta packaging suggests more than 1% of patients suffer withdrawal symptoms, while the real withdrawal rate is between 40% and 80% . Though stating that the risk is “greater than or equal to 1%”, is technically correct, this does not provide patients with a useful measure of risk, and could constitute reckless endangerment of Eli customers.
Psychiatrists agree that before stopping a psychoactive drug altogether, a patient ought to taper his or her dose over a period of weeks, being slowly weaned from the drug. For this reason, many SSRIs and SNRIs are also available in small doses or can easily be broken in two to divide one’s dose. When I researched Cymbalta, I learned that Cymbalta is unavailable in small doses, and that packaging instructs patients not to crush or break open Cymbalta capsules, which contain scores (if not hundreds) of tiny “beads” of medication.
So – how are patients to safely taper their Cymbalta dose and avoid withdrawal symptoms? Thankfully, there are options beyond counting the tiny beads individually to reduce the amount of Cymbalta you take. (Counting beads is not safe because you can absorb the drug through your skin, it is difficult to be accurate, and taking the drug without its time-release capsule can be unhealthy or dangerous.) Talk with you doctor. Often, he or she will be able to direct a pharmacist to create a lower-dose version of any drug. This is absolutely your best option when stopping Cymbalta.
Due to the fact that Eli Lilly & Co. has made it difficult for patients to understand the risk for Cymbalta withdrawal and has not provided appropriate means to taper one’s Cymbalta dose, Cymbalta lawsuits are currently being filed in great number. If you or a loved one used Cymbalta and faced Cymbalta withdrawal, you may be entitled to significant financial compensation.
For a free, no-obligation case consultation, contact our team of Cymbalta lawyers at Justinian PLLC. We have the compassion, experience, and resources required to win the justice you deserve. Call today and see how we can help.
(855) 452 – 5529
Here are some helpful links regarding Cymbalta and Cymbalta Withdrawal:
FDA – Risks of Cymbalta Use
Cymbalta Warnings and Precautions
National Institutes of Health – Cymbalta Information